Alert archive / Michigan / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 22, NWS Grand Rapids, MI

August 2, 2018Clinton County, Gratiot County, Ionia County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Aug 2, 2018, 5:39 PM EDT for Clinton County, Gratiot County, Ionia County, Michigan. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 2, 2018, 5:39 PM EDT (21:39 UTC)
Expired
Aug 2, 2018, 6:16 PM EDT
In force
37 min
Issued by
NWS Grand Rapids, MI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Clinton County, MI, Gratiot County, MI, Ionia County, MI

The radar

The Grand Rapids radar (KGRR), 74 km from the middle of the area, began a volume at 21:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 2, 6:09 PM EDTTSTM WND DMG4 Wsw Ashley, MITREE LIMBS DOWN NEAR INTERSECTION OF BALDWIN AND ROOSEVELT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 30 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 9.7 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2018-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 123 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2018-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
123 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
1153 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

019 
WUUS53 KGRR 022139
SVRGRR
MIC037-057-067-022245-
/O.NEW.KGRR.SV.W.0022.180802T2139Z-180802T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Rapids MI
539 PM EDT THU AUG 2 2018

The National Weather Service in Grand Rapids has issued a

* Severe Thunderstorm Warning for...
  Southern Gratiot County in central Michigan...
  Northeastern Ionia County in south central Michigan...
  Northern Clinton County in south central Michigan...

* Until 645 PM EDT.

* At 538 PM EDT, a severe thunderstorm was located 9 miles south of
  Carson City, or 12 miles west of St. Johns, moving northeast at 30
  mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  St. Johns...           Elsie...               Eureka...
  Fowler...              Westphalia...          Maple Rapids...
  Ashley...              Pewamo...              Perrinton...
  Hubbardston...         Bannister...           

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4304 8437 4293 8483 4308 8496 4312 8487
      4312 8484 4313 8484 4334 8437
TIME...MOT...LOC 2138Z 238DEG 25KT 4305 8480 

HAIL...1.00IN
WIND...60MPH
 
$$

DUKE
2 follow-up statements
059 
WWUS53 KGRR 022155
SVSGRR

Severe Weather Statement
National Weather Service Grand Rapids MI
555 PM EDT THU AUG 2 2018

MIC067-022204-
/O.CAN.KGRR.SV.W.0022.000000T0000Z-180802T2245Z/
Ionia MI-
555 PM EDT THU AUG 2 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN IONIA COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4307 8437 4299 8472 4302 8479 4305 8480
      4311 8479 4314 8478 4334 8437
TIME...MOT...LOC 2154Z 243DEG 31KT 4312 8461 

$$

MIC037-057-022245-
/O.CON.KGRR.SV.W.0022.000000T0000Z-180802T2245Z/
Gratiot MI-Clinton MI-
555 PM EDT THU AUG 2 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR SOUTHEASTERN GRATIOT AND NORTHERN CLINTON COUNTIES...

At 554 PM EDT, a severe thunderstorm was located 8 miles north of St.
Johns, moving northeast at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Elsie...               Eureka...              Fowler...
Maple Rapids...        Ashley...              Perrinton...
Bannister...           

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4307 8437 4299 8472 4302 8479 4305 8480
      4311 8479 4314 8478 4334 8437
TIME...MOT...LOC 2154Z 243DEG 31KT 4312 8461 

HAIL...1.00IN
WIND...60MPH
 
$$

DUKE
236 
WWUS53 KGRR 022216
SVSGRR

Severe Weather Statement
National Weather Service Grand Rapids MI
616 PM EDT THU AUG 2 2018

MIC037-057-022225-
/O.CAN.KGRR.SV.W.0022.000000T0000Z-180802T2245Z/
Gratiot MI-Clinton MI-
616 PM EDT THU AUG 2 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GRATIOT AND
NORTHERN CLINTON COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds 
to around 40 mph are still possible with this thunderstorm.

LAT...LON 4307 8437 4299 8472 4302 8479 4305 8480
      4311 8479 4314 8478 4334 8437
TIME...MOT...LOC 2214Z 238DEG 25KT 4320 8444 

$$

DUKE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 3:30 PM EDT, 2 hours 9 minutes earlier.

Area forecast discussion, Aug 2, 3:30 PM EDT, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
330 PM EDT Thu Aug 2 2018

LATEST UPDATE...
Synopsis/Short Term/Long Term/Marine

.SYNOPSIS...
Issued at 330 PM EDT Thu Aug 2 2018

A cold front will bring scattered showers and thunderstorms into
this evening. A few light rain showers will linger overnight and
Friday. It will be hot and quite humid this weekend with high
temperatures in the middle 80s to lower 90s with dry conditions.
Showers and thunderstorms are forecast early next week.

&&

.SHORT TERM...(This evening through Saturday night)
Issued at 330 PM EDT Thu Aug 2 2018

Primary short term fcst concerns involve determining convective
potential through this evening.

A consensus of latest high res CAMs suggest that a broken line of
showers and thunderstorms will develop roughly along to east of a
line from KMOP to KAZO late this afternoon just ahead of the cold
front. Convective development will also be enhanced by a mid
level shortwave. An isolated severe storm already developed north
of KMOP early this afternoon where sfc based instability was
maximized (near 2500 j/kg).

Isolated strong to marginally severe storms are expected through late
this afternoon/early evening with moderate instability in place
(sb cape values have reached 1500-2500 j/kg with ml cape values of
around 1000 j/kg north of I-96). However the severe weather threat
remains low mainly due to weak deep layer shear values of only
15-20 kts.

The front will stall out overnight and some showers will linger
into Friday. Patchy fog will also develop overnight particularly
in areas that received rainfall this afternoon/evening. Temperatures
will be seasonable Friday with partly sunny skies after patchy
early morning fog dissipates. Latest HREF guidance suggests
scattered light rain showers will linger Friday with convective
development Friday afternoon east of our fcst area.

Southwest flow waa will result in an increasingly hot and humid
conditions Saturday when high temps will reach the middle to upper
80s with dry conditions and partly to mostly sunny skies.

.LONG TERM...(Sunday through Thursday)
Issued at 330 PM EDT Thu Aug 2 2018

The main challenge in the long term deals with the potential for
strong/svr storms and heavy rain early next week.

The latest run of the GFS is showing an earlir and stronger push of
the mid level wave and associated front, taking them southeast of
the CWA by Tuesday.  The incoming High Res Euro still holds onto a
scenario featuring the main wave holding back and not arriving til
Tuesday.  As a result, there in increased uncertainty as to how long
the potential for storms will exist early next week.  Satellite and
aircraft data suggest the High Res Euro has a better handle on this
wave, that is currently between CA and HI. Will keep the mention of
storms going into Tuesday as a result.  Given the high PWAT airmass
in place along with strengthening deep layer shear...an increased
risk for strong to severe storms with very heavy rainfall may exist.

Behind the departing wave will feature mainly dry conditions for
Wednesday with temperatures closer to normal for this time of the
year.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 133 PM EDT Thu Aug 2 2018

The atmosphere continues to destabilize and showers and
thunderstorms are expected to expand around the region in the next
by 19z. It appears they will form into a broken line from roughly
KGRR to just west of KAZO and then head east. Thus nearly all TAF
sites feature a period of showers and thunderstorms prior to
sunset.

Low clouds and fog look likely to move in tonight. IFR and lower
impacts are possible. Looking upstream at this time...lots of low
clouds exist in Wisconsin, so as this system builds east, tomorrow
may be fairly cloudy with mainly MVFR impacts during the day.

&&

.MARINE...
Issued at 330 PM EDT Thu Aug 2 2018

Southwest winds of 10 to 20 kts will result in wave heights in the
1 to 4 foot range late this afternoon. Winds will veer to the
northwest to north overnight and diminish which will result in
wave heights subsiding to 1 to 2 feet. Fairly minimal wind speeds
and wave heights are forecast Friday into the weekend.

&&

.HYDROLOGY...
Issued at 1233 PM EDT Thu Aug 2 2018

River levels are running around to a little below normal for the
time of year. Abnormally dry conditions continue over much of the
area, especially in the greater Lansing region. The U.S. Drought
Monitor shows a moderate drought has developed over that area.

Localized heavy rain will be possible today. It will then be dry
through most of the weekend. A front will stall out over the area
early next week and a slow moving shortwave will track in from the
west. The flood potential is low, but beneficial rain is possible
today and early next week.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...None.
&&

SYNOPSIS...Laurens
SHORT TERM...Laurens
LONG TERM...MJS
AVIATION...MJS
HYDROLOGY...63
MARINE...Laurens
Hazardous weather outlook, Aug 2, 1:18 PM EDT, 4 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
118 PM EDT Thu Aug 2 2018

MIZ037>040-043>046-050>052-056>059-064>067-071>074-030845-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
118 PM EDT Thu Aug 2 2018

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This Afternoon and Tonight

Scattered to numerous thunderstorms are expected this afternoon into
this evening. An isolated severe thunderstorm is possible with a
local damaging wind and large hail risk being the main hazard. Any
stronger storms could contain gusty winds, small hail, frequent
lightning and heavy downpours.

Locally dense fog may form late tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A few non severe storms are possible Friday around Lansing and
Jackson. After a hot, humid and mostly dry weekend, periodic
thunderstorm chances will exist next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-030845-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
118 PM EDT Thu Aug 2 2018

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms this afternoon are not expected to be severe
but may produce cloud to water lightning strikes, small hail, and
gusty winds. A moderate risk of rip currents will exist today for
Muskegon, Grand Haven, and Holland area beaches.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

After a mostly dry weekend, periodic thunderstorm chances will
exist next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Meade  MJS

In the hours before

Special weather statement, Aug 2, 1:42 PM EDT, 3 hours 57 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
142 PM EDT THU AUG 2 2018

MIZ039-040-045-046-021845-
Isabella MI-Osceola MI-Mecosta MI-Clare MI-
142 PM EDT THU AUG 2 2018

...SIGNIFICANT WEATHER ADVISORY...

At 141 PM EDT, Doppler radar was tracking a strong thunderstorm over
Lake Isabella, or 10 miles west of Mount Pleasant, moving northeast
at 40 mph.

Winds in excess of 40 mph with downed tree limbs will be possible
with this storm, in addition to half inch size hail.

Locations impacted include...
Mount Pleasant...      Big Rapids...          Clare...
Evart...               Farwell...             Mecosta...
Rosebush...            Barryton...            Canadian Lakes...
Lake Isabella...       Lake...                Paris...
Hersey...              Stanwood...            Brinton...
Sylvester...           Lake George...         Chippewa Lake...
Delwin...              Gibos Corners...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall and frequent cloud to ground lightning are also
occurring with this storm. Localized flooding is possible. Lightning
can strike 10 miles away from a thunderstorm.

Seek a safe shelter inside a building or vehicle. Do not drive your
vehicle through flooded roadways.

&&

LAT...LON 4368 8461 4347 8513 4347 8532 4369 8556
      4379 8556 4416 8489 4416 8461
TIME...MOT...LOC 1741Z 234DEG 36KT 4364 8497

HOVING
Special weather statement, Aug 2, 4:39 PM EDT, 1 hour before
Special Weather Statement
National Weather Service Grand Rapids MI
439 PM EDT THU AUG 2 2018

MIZ046-051-052-057>059-064>066-071>073-022330-
Kalamazoo MI-Montcalm MI-Clinton MI-Isabella MI-Gratiot MI-Ionia MI-
Calhoun MI-Eaton MI-Allegan MI-Barry MI-Van Buren MI-Kent MI-
439 PM EDT THU AUG 2 2018

...SIGNIFICANT WEATHER ADVISORY...

At 435 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Oil City to near Paw Paw Lake. Movement
was northeast at 25 mph. Additional thunderstorm development and
intensification is likely through the evening along and ahead of
this line of storms.

Small hail and gusty winds will be possible with any thunderstorms
this evening in addition to cloud to ground lightning. An isolated
severe thunderstorm or two is a possibility as well, so continue
monitoring radar if you have outdoor plans.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4207 8622 4224 8622 4225 8635 4370 8472
      4371 8461 4347 8461 4346 8437 4306 8437
      4209 8532
TIME...MOT...LOC 2035Z 242DEG 21KT 4366 8459 4224 8627

HOVING
Local storm report, Aug 2, 4:50 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
450 PM EDT THU AUG 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             3 E DORR                42.73N 85.67W
08/02/2018  M0.25 INCH       ALLEGAN            MI   NWS EMPLOYEE

            NEAR US 131 AND 142ND ST.

&&

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 8:36 PM EDTSpecial Marine WarningGRR40 min
Aug 1, 8:38 PM EDTSpecial Weather StatementGRRMason67 min
Aug 2, 9:21 AM EDTSpecial Weather StatementGRRClare39 min
Aug 2, 10:00 AM EDTSpecial Weather StatementGRRClare30 min
Aug 2, 1:42 PM EDTSpecial Weather StatementGRRClare, Isabella, Mecosta63 min
Aug 2, 1:51 PM EDTSevere Thunderstorm WarningGRRClare, Isabella36 min
Aug 2, 4:39 PM EDTSpecial Weather StatementGRRBarry, Clinton, Eaton, Gratiot, Ionia, Kalamazoo and 2 more3 hr
Aug 2, 5:26 PM EDTSevere Thunderstorm WarningGRRVan Buren31 min
Aug 2, 6:02 PM EDTSevere Thunderstorm WarningGRRAllegan20 min
Aug 2, 7:30 PM EDTSpecial Weather StatementGRRBarry, Ionia60 min
Aug 2, 7:59 PM EDTSpecial Weather StatementGRRClinton, Gratiot, Ionia61 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.